Alert archive / New York / Wind Advisories in 2020

Wind Advisory 15, NWS Buffalo, NY

December 12, 20208 counties in New York

NWS Buffalo, NY issued this wind advisory at Dec 12, 2020, 3:34 AM EST for 8 counties in New York. It took effect at Dec 12, 2020, 10:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2020, 3:34 AM EST (08:34 UTC)
In effect from
Dec 12, 2020, 10:00 PM EST
Expired
Dec 13, 2020, 6:10 AM EST
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 49 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS71 KBUF 120834
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
334 AM EST Sat Dec 12 2020

NYZ001>003-010>012-019-085-121645-
/O.NEW.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
334 AM EST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and 
  Chautauqua counties.

* WHEN...From 10 PM this evening to 11 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-121645-
/O.NEW.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/
Jefferson-
Including the city of Watertown
334 AM EST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson county, especially in the Thousand Islands
  region.

* WHEN...From 1 AM to 3 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
215 
WWUS71 KBUF 121139
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
639 AM EST Sat Dec 12 2020

NYZ001>003-010>012-019-085-121945-
/O.CON.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
639 AM EST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and 
  Chautauqua counties.

* WHEN...From 10 PM this evening to 11 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-121945-
/O.CON.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/
Jefferson-
Including the city of Watertown
639 AM EST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TONIGHT TO 3 PM EST 
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson county.

* WHEN...From 1 AM to 3 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
011 
WWUS71 KBUF 121941
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
241 PM EST Sat Dec 12 2020

NYZ001>003-010>012-019-085-130345-
/O.CON.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
241 PM EST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and 
  Chautauqua counties.

* WHEN...From 10 PM this evening to 11 AM EST Sunday. Strongest
  wind gusts expected during the pre-dawn hours of Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few isolated power outages may
  result. Travel in high profile vehicles will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-130345-
/O.CON.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/
Jefferson-
Including the city of Watertown
241 PM EST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson county.

* WHEN...From 1 AM to 3 PM EST Sunday. Strongest wind gusts
  expected Sunday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few isolated power outages may
  result. Travel in high profile vehicles will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
623 
WWUS71 KBUF 130216
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
916 PM EST Sat Dec 12 2020

NYZ001>003-010>012-019-085-131030-
/O.CON.KBUF.WI.Y.0015.201213T0300Z-201213T1600Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
916 PM EST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with a few gusts up to 50 
  mph expected.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and 
  Chautauqua counties.

* WHEN...From 10 PM this evening to 11 AM EST Sunday. Strongest 
  wind gusts expected during the pre-dawn hours of Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few isolated power 
  outages may result. Travel in high profile vehicles will be 
  difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-131030-
/O.CON.KBUF.WI.Y.0015.201213T0600Z-201213T2000Z/
Jefferson-
Including the city of Watertown
916 PM EST Sat Dec 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM EST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with a few gusts up to 50 
  mph expected.

* WHERE...Jefferson county.

* WHEN...From 1 AM to 3 PM EST Sunday. Strongest wind gusts 
  expected Sunday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few isolated power 
  outages may result. Travel in high profile vehicles will be 
  difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
323 
WWUS71 KBUF 130854
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
354 AM EST Sun Dec 13 2020

NYZ001>003-010>012-019-085-131600-
/O.CON.KBUF.WI.Y.0015.000000T0000Z-201213T1600Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
354 AM EST Sun Dec 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and 
  Chautauqua counties.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-131700-
/O.CON.KBUF.WI.Y.0015.000000T0000Z-201213T2000Z/
Jefferson-
Including the city of Watertown
354 AM EST Sun Dec 13 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Jefferson county.

* WHEN...Until 3 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
904 
WWUS71 KBUF 131110
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
610 AM EST Sun Dec 13 2020

NYZ007-131215-
/O.CAN.KBUF.WI.Y.0015.000000T0000Z-201213T2000Z/
Jefferson-
Including the city of Watertown
610 AM EST Sun Dec 13 2020

...WIND ADVISORY IS CANCELLED...

While winds have dropped below wind advisory levels...there could
still be some gusts to 30 mph through midday.

$$

NYZ001>003-010>012-019-085-131215-
/O.CAN.KBUF.WI.Y.0015.000000T0000Z-201213T1600Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
610 AM EST Sun Dec 13 2020

...WIND ADVISORY IS CANCELLED...

While winds have dropped below wind advisory levels...there could
still be some gusts to 30 mph through mid morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Dec 12, 3:32 AM EST, 2 minutes earlier.

Area forecast discussion, Dec 12, 3:32 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
332 AM EST Sat Dec 12 2020

.SYNOPSIS...
While it will remain quite mild today...a storm system passing to
our west and north tonight and Sunday will most certainly set the
stage for plunging temperatures as we head out of the weekend and
through the first half of the new work week. This system will also
be responsible for some strong winds...with wind gusts tonight into
Sunday peaking near 50 mph for some areas.

&&

.NEAR TERM /THROUGH SUNDAY/...
Well organized low pressure approaching from the Upper Mid West
today will help to generate some rain showers over the region,
especially this afternoon. It will remain mild with temps again
reaching the 50s over the western counties.

The storm system will pass to our west tonight...dragging a cold
front through the region in the process. We can expect more
widespread showers...with strong winds near and in the wake of the
front. Gusts to 40-50 mph in the corridor from Lake Erie and the IAG
Frontier to about ROC later tonight into Sunday morning. Similar
winds expected for the Thousand Island region late tonight into
Sunday afternoon. Wind advisory in effect for this threat.

Notably colder Sunday in wake of the exiting system. Rain showers
mixing with then changing to snow showers. Most pcpn to be focused
east of both lakes.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Behind the exiting storm system...a notably colder airmass will
aid in the generation of weak lake effect snow, primarily east
and southeast of the Lakes Sunday night through Monday night.
Moisture over the Lakes will be limited as deeper synoptic
moisture remains near a passing shortwave traveling across the
Southeastern States. A weak trough approaching the region late
Monday and Monday evening may enhance this lake snow a bit east
of Lake Ontario, before northwest winds shift the diminishing
lake snows southeast of Lake Ontario.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold, dry airmass will be in place through a majority of the
Long Term period. Temperatures will be below normal with highs
in the 20s and lows in the single digits to teens from Tuesday
to Friday. Unfortunately for snow lovers, the best chance for
accumulating snow will be closer to Interstate-95 from the Mid-
Atlantic region to southern New England as a coastal low
develops off the coast. There could still be a widespread
snowfall as far north as Western and North Central NY but with
the current consensus track amounts would be light.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Light northeast flow off Lake Ontario will support MVFR to IFR
conditions at KIAG and KROC early this morning...with some MVFR
vsbys at KBUF. Otherwise VFR weather can be anticipated through
most of the day.

MVFR cigs with widespread showers can be expected across the bulk
of the region tonight. There will also be some low level wind shear
to contend with...mainly for sites east of Rochester and especially
across the North Country.

In the wake of a cold front...sfc gusts to 40 knots are anticipated
for KBUF, KIAG and possibly KROC after 04z.

Outlook...

Sunday...Strong winds in the morning. VFR to MVFR in scattered rain
and snow showers...mainly east of both lakes.
Monday...Mainly VFR but MVFR/local IFR in lake snow showers east
of Lakes Erie and Ontario.
Tuesday...Mainly VFR.
Wednesday...A chance of snow and associated IFR.

&&

.MARINE...
Moderate to fresh easterlies on the western half of Lake Ontario
will produce choppy to rough conditions west of Sodus Bay into this
evening. A small craft advisory remains in place for this area...
and has even been extended through much of the weekend to account
for another round of strong winds associated with an approaching
storm system.

This relatively deep area of low pressure will track from about
Chicago to Lake Huron during the course of today before...it will
move across southern Ontario to the Ottawa valley tonight. This will
prompt winds to significantly freshen on Lake Erie tonight...with a
similar response on Lake Ontario LATE tonight through Sunday. There
will likely be gale force gusts on Lake Erie during this time
period. A new (high end) small craft advisory has thus been issued
for Lake Erie and the Buf Harbor. Additional SCA's for the eastern
half of Lake Ontario will be issued in a later forecast package.

Winds and waves on both lakes will subside late Sunday and Sunday
night as high pressure building across the Ohio valley will allow
the sfc pressure gradient to weaken.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 1 AM to 3 PM EST Sunday for NYZ007.
     Wind Advisory from 10 PM this evening to 11 AM EST Sunday for
     NYZ001>003-010>012-019-085.
MARINE...Small Craft Advisory from 6 PM this evening to 7 PM EST Sunday
         for LEZ040-041.
         Small Craft Advisory from 10 PM this evening to 1 PM EST
         Sunday for LEZ020.
         Small Craft Advisory until 11 PM EST Sunday for
         LOZ042-043.

&&

SYNOPSIS...RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...Thomas
LONG TERM...HSK
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Dec 11, 1:51 PM EST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
151 PM EST Fri Dec 11 2020

NYZ001>003-010>012-019-085-121900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
151 PM EST Fri Dec 11 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system passing by to our northwest will produce strong winds
Saturday night into early Sunday morning. Wind gusts over 45 mph
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-008-013-014-020-021-121900-
Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-Cattaraugus-
Allegany-
151 PM EST Fri Dec 11 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-121900-
Jefferson-
151 PM EST Fri Dec 11 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system passing by to our northwest will produce strong winds
Sunday morning. Wind gusts over 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-121900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
151 PM EST Fri Dec 11 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:37 AM ESTSmall Craft AdvisoryBUF36 hr

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.